Texas, 2021Flood in Texas, June 1 to 4, 2021
June 1 to 4, 2021 · NWS SHV · 1 event in 1 county or zone
Widespread heavy rainfall that fell across the Neches River basin of East Texas during May, and particularly on May 31st, which resulted in a secondary significant rise on the Neches River west of Alto to above major flood stage during the first several days of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall that fell across the Neches River basin of East Texas during May, and particularly on May 31st, which resulted in a secondary significant rise on the Neches River west of Alto to above major flood stage during the first several days of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 31, 7:40 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, May 31, 7:40 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
840 PM CDT Mon May 31 2021
.UPDATE...
For the evening update, decided to increase POPS across portions
of the forecast area during the overnight period. Otherwise, the
rest of the forecast remains the same. Showers and isolated
thunderstorms will be possible over our East Texas and SE Oklahoma
zones over the next several hours as a weakening MCS continues to
push eastward across the region. Short-term progs suggest that
some of this activity will make it into portions of SW Arkansas
and North Louisiana tonight, before diminishing in coverage.
Additional activity is expected over East Texas and SE Oklahoma
overnight as another impulse is expected to move into the region
from the west. Rainfall could be moderate at times, and with
saturated soils from recent rain, some isolated flooding is
possible. /20/
&&
.PREV DISCUSSION... /issued 647 PM CDT Mon May 31 2021/
AVIATION...
For the 01/00Z TAF update...current VFR vis/cigs will be reduced
to MVFR cigs across our East Texas terminals by early this evening
as-SHRA/-TSRA arrives from the west. This will eventually spread
eastward during the TAF period, with IFR cigs possible at nearly
all terminals as widespread rain develops across the region for
Tuesday. Light southerly surface winds will persist through the
period. /20/
&&
PREV DISCUSSION... /issued 308 PM CDT Mon May 31 2021/
SHORT TERM.../Tonight through Tuesday Night/
Precipitation will gradually arrive from the west into the Ark-
La-Tex as the moisture advection process continues ahead of a
mesoscale convective system arriving overnight. Aloft, a
positively-tilted longwave trough will slowly shift eastward
across the Rocky Mountains into the Great Plains by the middle of
the week, steering multiple embedded disturbances through the area
with southwesterly flow. This pattern will continue well through
the middle of the week. Near the surface, a frontal boundary
additionally focuses moisture, prolonging precipitation across
most of our area by Tuesday afternoon. The heavier precipitation
will fall tonight across our western terminals. The remaining
precipitation, by tomorrow afternoon, will be falling across our
eastern zones as the frontal boundary slowly lingers across the
Ark-La-Tex. The speed and position of convective activity and
subsequent rainfall will continue to be monitored for potential
flash flooding, especially in our northwestern zones. Temperatures
will remain near or just below average for this time of the year
with lows in the middle to upper 60s and highs in the lower 80s.
Thickening cloud cover and precipitation will initially moderate
the diurnal curve before slightly cooler air arrives by Tuesday
night. /16/
LONG TERM.../Wednesday through next weekend/
Numerical weather prediction model systems are in reasonably good
consensus through the long term period and this consensus still
suggests above normal rainfall and below normal temperatures (at
least for max temps) through the long term period. Expect highs
generally in the low to mid 80s with lows in the mid to upper 60s.
We will begin the long term period with the bottom end of an
anomalously strong (for late May) upper level disturbance traversing
the Four State region, producing scattered to numerous showers and
thunderstorms, especially from Deep East TX through Central LA and
the Arklamiss. A few strong storms producing gusty winds and very
heavy downpours will be possible in these latter areas. This
disturbance should bring a weak cold front into the area, but will
likely not get much south (if at all south) of I-20 before stalling.
A bit of cooler and drier air may make it into northern sections of
the Arklatex to lower rain chances up there for later Wednesday into
Thursday, but the front will start to work back north after that.
The preferred model solution for this coming weekend depicts a
closed upper level low, developing previously from energy cut-off
from the current trough to our west, gradually migrating through the
area. This feature will increase rain and embedded storm chances
even further and these high rain chances could persist for a day or
two past the weekend. Focused severe weather does not look very
likely in this scenario but the heavy rain risk will continue and we
will have to watch already high river and stream situation closely.
/50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 83 68 83 / 50 80 60 70
MLU 66 84 69 83 / 10 60 70 90
DEQ 65 79 63 81 / 70 90 60 40
TXK 68 80 67 81 / 60 90 60 50
ELD 65 81 65 82 / 40 80 60 70
TYR 69 82 67 82 / 80 70 50 50
GGG 68 81 67 80 / 80 80 50 60
LFK 69 84 69 82 / 40 80 50 80
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
20
Hazardous weather outlook, May 31, 4:48 AM CST, 19 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
548 AM CDT Mon May 31 2021
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
548 AM CDT Mon May 31 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Showers and thunderstorms will increase in coverage across
portions of southeast Oklahoma and northeast Texas tonight.
Some storms may produce gusty winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Showers and thunderstorms will expand areawide on Tuesday,
continuing through the remainder of the work week. Locally heavy
rainfall and gusty winds may be possible with some storms on
Tuesday. Some periodic heavy rain concern will likely persist
into next weekend although the risk of severe storms should
generally remain low most of these days.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through this
Memorial Day weekend.
05
Flood, Cherokee
- When
- June 1, 12:00 AM CST to June 4, 7:00 AM CST
- Where
- Cherokee County, 5.92 mi W of Morrill to 4.84 mi W of Morrill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 31.585, -95.169
Widespread rainfall amounts of fifteen to in excess of twenty inches fell across the Neches River basin of East Texas during May, including three to in excess of eight inches that fell May 31st. As a result, a secondary crest occurred on the Neches River southwest of Alto near Highway 21, rising back above the 18 foot moderate flood stage at 1215 pm on June 1st, surpassing the 20 foot major flood stage at 315 pm on the 1st, before cresting at 20.3 feet at 8 pm that evening. A sharp recession occurred afterwards, with the river falling below 20 feet at 730 am on June 2nd, and below 18 feet at 8 am on the 4th. This flooding resulted in moderate to severe flooding of the heavily wooded floodplain, with boat ramps and picnic areas completely inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in Iowa, June 1 to 30, 2021$3.1 million · 9 events
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953774.